I recently had transplant surgery at a reputable office to combat thinning hair on top and a receding hair line. I am 48 years old. I was suprised by what I believe was a fair amount of shock loss around the graft areas given my age. I was not on propecia pre-surgery but began taking it a few days following the procedure after reading your column. Now I believe propecia can also cause shedding in the early months. Could you explain the difference between shedding and shock loss and what you believe I am experiencing. Maybe a combination of both.
It sounds like you experienced shock loss and if this is in the miniaturized hair, the hair may not come back. Treating thinning with transplants is not something I do often. In many people with miniaturized hair, transplanting into that ‘unhealthy’ hair does little to really increase the fullness. I believe that for most people like you, any benefit you will get in the long term may be lost in the short term, making transplants a poor decision. I would think that Propecia should have been used in advance of your hair transplant procedure just to minimize this risk. The transplants done may offset the hair loss and the Propecia may bring some of the hair back. Only time will tell. Once the glass of milk falls and the milk spills out, it may be impossible to bring it back.